Alert archive / Washington / Gale Warnings in 2015

Gale Warning 41, NWS Seattle, WA

August 3, 2015

NWS Seattle, WA issued this gale warning at Aug 3, 2015, 1:27 AM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2015, 1:27 AM PDT (08:27 UTC)
Expired
Aug 3, 2015, 5:00 AM PDT
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WHUS76 KSEW 030827
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
127 AM PDT MON AUG 3 2015



PZZ131-132-031630-
/O.UPG.KSEW.SC.Y.0167.000000T0000Z-150803T1200Z/
/O.NEW.KSEW.GL.W.0041.150803T0827Z-150803T1200Z/
/O.NEW.KSEW.SC.Y.0168.150803T1200Z-150803T2200Z/
/O.UPG.KSEW.GL.A.0023.150803T2200Z-150804T1000Z/
/O.NEW.KSEW.GL.W.0042.150803T2200Z-150804T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
127 AM PDT MON AUG 3 2015

...GALE WARNING IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO
3 PM PDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING. A
GALE WARNING HAS ALSO BEEN ISSUED FROM 3 PM THIS AFTERNOON TO
5 AM PDT TUESDAY. IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN
ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 5 AM EARLY
THIS MORNING TO 3 PM PDT THIS AFTERNOON. THE SMALL CRAFT ADVISORY
IS NO LONGER IN EFFECT. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WIND AND WAVES...WEST WIND 25 TO 35 KNOTS THIS EVENING...EASING
  TO 15 TO 25 KNOTS EARLY MONDAY MORNING. WIND WAVES 4 TO 6 FEET
  THIS EVENING...THEN SUBSIDING TO 2 TO 4 FEET. WEST WIND 30 TO 40
  KT EXPECTED MONDAY NIGHT...WITH WIND WAVES 5 TO 7 FEET.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ170-173-176-031000-
/O.CON.KSEW.SC.Y.0164.000000T0000Z-150803T1000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
127 AM PDT MON AUG 3 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY
THIS MORNING...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 
  TO 5 FEET. NORTHWEST SWELL 6 FEET AT 6 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-031000-
/O.CON.KSEW.SC.Y.0166.000000T0000Z-150803T1000Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
127 AM PDT MON AUG 3 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY
THIS MORNING...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 
  TO 5 FEET. NORTHWEST SWELL 5 FEET AT 6 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
694 
WHUS76 KSEW 030951
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
251 AM PDT MON AUG 3 2015

PZZ131-132-031800-
/O.CON.KSEW.GL.W.0041.000000T0000Z-150803T1200Z/
/O.CON.KSEW.SC.Y.0168.150803T1200Z-150803T2200Z/
/O.CON.KSEW.GL.W.0042.150803T2200Z-150804T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
251 AM PDT MON AUG 3 2015

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 3 PM PDT THIS AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM
PDT TUESDAY...

* WIND AND WAVES...WEST WIND 25 TO 35 KNOTS...EASING TO 15 TO 25
  KNOTS EARLY THIS MORNING...THEN RISING TO 25 TO 40 KT LATE THIS
  AFTERNOON OR EVENING. WIND WAVES SUBSIDING TO 2 TO 4 FEET THIS
  MORNING THEN BUILDING TO 4 TO 7 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ170-173-176-031800-
/O.CON.KSEW.SC.Y.0164.000000T0000Z-150803T1000Z/
/O.NEW.KSEW.SC.Y.0169.150804T0000Z-150804T1800Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
251 AM PDT MON AUG 3 2015

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11
AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT
TUESDAY. 

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO
  5 FEET. NORTHWEST SWELL 6 FEET AT 6 SECONDS...BUILDING TO 7 TO 8
  FT AT 7 SECONDS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-031100-
/O.CON.KSEW.SC.Y.0166.000000T0000Z-150803T1000Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
251 AM PDT MON AUG 3 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO 5 
  FEET. NORTHWEST SWELL 5 FEET AT 6 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 2, 8:42 PM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 8:42 PM PDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
842 PM PDT SUN AUG 2 2015

.SYNOPSIS...AN UPPER TROUGH WILL BE OVER THE AREA MOST OF THE
COMING WEEK WITH LOW LEVEL ONSHORE FLOW.

&&

.SHORT TERM...LOW LEVEL ONSHORE FLOW WILL INCREASE OVER THE FEW
DAYS AS AN UPPER TROUGH MOVES OVER THE PACIFIC NORTHWEST. THIS
WILL COOL HIGHS BACK TO NEAR NORMAL. IT WILL ALSO BRING AN
INCREASE IN NIGHT AND MORNING LOW CLOUDS BEGINNING MONDAY NIGHT.
IT LOOKS GENERALLY DRY THROUGH WEDNESDAY BUT AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT ON MONDAY NEAR THE CASCADE CREST
WHEN SOME ELEVATED CONVECTION COULD DRIFT UP FROM THE SOUTH IN
INCREASING SOUTHERLY FLOW ALOFT. SCHNEIDER

.LONG TERM...PREVIOUS DISCUSSION...HEIGHTS ACTUALLY START TO RISE
ON THURSDAY AS THE UPPER TROUGH IN BRITISH COLUMBIA MOVES WELL TO
THE EAST. ONSHORE SURFACE GRADIENTS ALSO WEAKEN. A WARMING TREND
SHOULD BEGIN WITH HIGHS BACK IN THE LOW TO MID 80S THURSDAY AND
FRIDAY AND GENERALLY DRY WEATHER EXCEPT FOR A CHANCE OF SHOWERS IN
THE MOUNTAINS THURSDAY.

THE TRANSIENT UPPER RIDGE RESPONSIBLE FOR WARM AND DRY WEATHER WILL
MOVE OUT OF THE AREA BY SATURDAY. BOTH THE GFS AND EURO SHOW LIGHT
PRECIPITATION OVER MOST OF THE AREA ON BOTH WEEKEND DAYS. HAVE
INTRODUCED A CHANCE OF SHOWERS TO THE WHOLE CWA ON BOTH SATURDAY AND
SUNDAY. HIGH TEMPERATURES WILL BE MAINLY IN THE 70S. BURKE

&&

.AVIATION...A BROAD UPPER LEVEL RIDGE WILL REMAIN OVER THE PACIFIC
NW THROUGH TONIGHT WITH LIGHT SOUTHWEST FLOW ALOFT. THE AIR MASS IS
DRY EXCEPT FOR HIGH LEVEL MOISTURE MOVING N FROM OREGON. MODERATE
ONSHORE FLOW WILL ALLOW SHALLOW STRATUS TO FORM ALONG THE COAST
TONIGHT...AND SPREAD INLAND THROUGH THE STRAIT OF JUAN DE FUCA AND
FROM KHQM OVER THE SW PART OF PUGET SOUND OVERNIGHT. IFR CONDITIONS
ARE EXPECTED TO DEVELOP UNDER THE STRATUS...BUT IT SHOULD DISSIPATE
BY 19Z. EXCEPT FOR THE STRATUS GOOD VFR CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH MONDAY.

KSEA...GOOD VFR CONDITIONS WILL CONTINUE TONIGHT AND MONDAY. HIGH
CLOUDS OVER THE AREA TONIGHT WILL MOVE E MONDAY AFTERNOON. ONSHORE
FLOW IS EXPECTED TO SPREAD STRATUS OVER THE FAR SW PART OF PUGET
SOUND MONDAY MORNING...BUT THE STRATUS IS NOT EXPECTED TO REACH
KSEA. SURFACE WINDS WILL BE SOUTHERLY UP TO 5 KT THROUGH 06Z THEN
BECOME LIGHT AND VARIABLE THE REST OF TONIGHT. KAM

&&

.MARINE...HIGH PRESSURE WILL REMAIN OFFSHORE WITH LOW PRESSURE
EAST OF THE CASCADES THROUGH THIS WEEK. ONSHORE FLOW WILL
INCREASE MONDAY AND MONDAY NIGHT AND REMAIN FAIRLY STRONG THROUGH
MIDWEEK. SMALL CRAFT ADVISORY NORTHWEST WINDS WILL CONTINUE
OVER MOST OF THE COASTAL WATERS ZONES TONIGHT...AND THEN AGAIN AT
TIMES EARLY NEXT WEEK.

A GALE WARNING IS IN EFFECT FOR THE CENTRAL AND E STRAIT THIS
EVENING. THE UIL-BLI PRESSURE GRADIENT IS UP TO 2.1 MB...SLIGHTLY
HIGHER THAN LAST NIGHT. A BRIEF GALE IS STILL A DEFINITE POSSIBILITY
THIS EVENING. A SCA HAS BEEN ISSUED FOR CENTRAL/EAST STRAIT TO COVER
THE WEAKENING WINDS AFTER MIDNIGHT. THE GFS DOES NOT SHOW THE
PRESSURE GRADIENT WEAKENING QUITE AS MUCH OVERNIGHT AS PREVIOUS
NIGHTS...SO PER THE CANADIAN LAM MODEL THERE IS A CHANCE THAT LOW
END SCA LEVEL WINDS COULD CONTINUE IN THE STRAIT INTO MONDAY
MORNING.

A DRY COLD FRONT IS EXPECTED TO APPROACH W WA FROM THE NW ON
MONDAY...CROSSING THE AREA MONDAY EVENING. THE MAIN IMPACT WILL BE
TO STRONGLY INCREASE THE ONSHORE PRESSURE GRADIENT ON MONDAY AS IT
APPROACHES. THE STRONG ONSHORE FLOW SHOULD RESULT IN SOLID GALE
FORCE WESTERLIES IN THE CENTRAL AND EAST STRAIT LATE MONDAY
AFTERNOON AND MONDAY NIGHT. A GALE WATCH IS ALREADY IN EFFECT AND
WILL LIKELY BE UPGRADED TO A GALE WARNING IN THE EARLY MORNING
FORECAST. SCA WINDS ARE ALSO EXPECTED OVER PARTS OF THE COASTAL
WATERS MONDAY NIGHT.

MODERATE TO STRONG ONSHORE FLOW SHOULD CONTINUE TUESDAY NIGHT AND
WEDNESDAY NIGHT. SCA WINDS ARE HIGHLY LIKELY IN THE STRAIT AND GALES
ARE POSSIBLE. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY UNTIL 3 AM PDT MONDAY FOR COASTAL WATERS
     FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL
     WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
     COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10
     NM-COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER
     10 TO 60 NM-COASTAL WATERS FROM POINT GRENVILLE TO CAPE
     SHOALWATER OUT 10 NM.

     GALE WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR
     CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-EAST ENTRANCE
     U.S. WATERS STRAIT OF JUAN DE FUCA.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM PDT MONDAY
     FOR CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-EAST
     ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA.

     GALE WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CENTRAL U.S. WATERS
     STRAIT OF JUAN DE FUCA-EAST ENTRANCE U.S. WATERS STRAIT OF
     JUAN DE FUCA.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:40 PM PDTSmall Craft AdvisorySEW5 hr
Aug 3, 1:27 AM PDTGale WarningSEW25 hr
Aug 3, 1:27 AM PDTSmall Craft AdvisorySEW12 hr
Aug 3, 2:51 AM PDTSmall Craft AdvisorySEW32 hr

Nearby

Gale Warnings in Washington, 2015Every gale warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.